CASE REPORT:
Dermal Application of Nitroglycerin Ointment in Place of Nystatin® Ointment Results in Fatality

Karen R. Schlafer, Doctor of Pharmacy Candidate
Union University, Albany College of Pharmacy

Christine M. Stork, Pharm.D. ABAT
Director, Central New York Poison Control Center
Assistant Professor, Department of Emergen

Int J Med Toxicol 2000; 3(2): 5



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

Introduction

A patient with multiple medical problems received dermal nitroglycerin ointment instead of Nystatin® ointment for the treatment of a topical fungal infection. The patient developed prolonged hypotension, and ultimately expired due to complications of gastrointestinal ischemia. To our knowledge this is the first report of a fatality resulting from the substitution of a dermal ointment.

Case

An 80-year-old male presented to the Emergency Department (ED) with abdominal pain and decreased blood pressure. Past medical history included hypertension, "cardiac murmurs," hiatal hernia, "ulcers," "arthritis," glaucoma and dementia. His diagnosed was an abdominal aortic aneurysm (AAA). Following surgical repair and related complications, he was transferred to a non-acute setting after 10 days. His vital signs included blood pressure 141/52 mmHg, heart rate 85/minute, respiratory rate 23/minute and temperature 36.8C. Laboratory results available on the morning, but prior to the event included sodium 148 mmol/L, potassium 4.5 mmol/L, chloride 109 mmol/L, bicarbonate 29 mmol/L, magnesium 2.0 mEq/L, phosphorus 4.1 mg/dL, glucose 137 mg/dL, blood urea nitrogen 97 mg/dL, creatinine 2.2 mg/dL, calcium 8.2 mg/dL, WBC 15.2 K/UL, hemoglobin 12.6 g/dL, hematocrit 38.5%, platelets 183 K/UL. Three days prior, an ABG was read as pH 7.49, pCO2 30, pO2 81 with a 96% oxygen saturation using a co-oximeter. Creatinine kinase was measured 10 days prior at 720 U/L with CKMB1 of 4.3 ng/mL and troponin of 0.5 ng/mL. Medications included Nystatin® (cream, metoprolol, amiodarone, and nitroglycerin 2% ointment).

At approximately 0800, the patient had a blood pressure of 50-60 mmHg. Subsequently, it was determined that nitroglycerin paste 2% was applied to a rash on the patient's buttocks instead of Nystatin® (at approximately 0600). Although it is unknown the exact amount applied, a generous amount was applied from a sixty gram tube. After vigorous resuscitation with fluids and vasopressors including dopamine 20 mcg/kg/min, epinephrine 2.1 mcg/min, and phenylephrine 200 mcg/min, his blood pressure increased to 80-100/50-60 mmHg with a heart rate from 80 to 100 beats/minute. He also vomited a large amount of bilious material, and required intubation. Blood pressure was responsive to repeated fluid boluses, but only for short periods. Initial laboratory studies at 1634 were CK 196 U/L, CKMB1 7.4 ng/mL, troponin 2.0 ng/mL, lactate 5.9 mmol/L, sodium 145 mEq/L, potassium 5.3 mEq/L, chloride 107 mEq/L, bicarbonate 21 mEq/L, blood urea nitrogen 112 mg/dL, creatinine 3.1 mg/dL, albumin 2.9 g/dL, alkaline phosphatase 331 U/L, AST 72 U/L, ALT 58 U/L, calcium 8.3 mg/dL, magnesium 1.9 mEq/L, phosphorus 6.1 mg/dL, WBC 24.5 x103/mm3, Hgb 14.4 g/dL, Hct 43, pH 7.37, pCO2 35 mmHg, pO2 265 mmHg, O2 Sat 97% (co-oximeter). Sputum culture showed 3+ WBC and 3+ GNR.

After consultation with the Poison Control Center at 1630, the area where the nitroglycerin paste was applied was washed with warm soapy water, and his bed linens were changed. In the ensuing hours, vasopressors were continuously titrated to maintain a systolic blood pressure greater than 100mmHg. The following morning at 0200 laboratory results included: sodium 140 mEq/L, potassium 5.8 mEq/L, chloride 104 mEq/L, bicarbonate 17 mEq/L, blood urea nitrogen 112 mg/dL, creatinine 3.5 mg/dL, WBC 18.6 x103/mm3, Hgb 13.3 g/dL, Hct 40.6, platelets 184 x 103/mm3, pH 7.34, pCO2 30 mmHg, pO2 107 mmHg, O2 saturation 97%, calcium 7.3 mg/dL, magnesium 1.6 mEq/L, phosphorus 7.2 mg/dL, CK 196 u/L, CKMB1 7.4 ng/mL, troponin 2.0 ng/mL.. Repeat ABG was pH 7.34, pCO2 30 mmHg, pO2 107 mmHg, O2 saturation 97%. His urine output decreased to 0-25 mL/hour. Physical examination revealed abdominal guarding and guaiac positive stools. An exploratory laparotomy found bowel ischemia requiring total abdominal colectomy and distal ileal resection. Due to anuria, continuous veno-venous hemofiltration (CVVH) was initiated, but was not tolerated as systolic blood pressure dropped to 70 mmHg. Vasopressors were increased to enable CVVH without fluid removal. Despite aggressive therapy, his pH continued to decrease, and the patient expired.

Discussion

Nitroglycerin (glyceryl trinitrate) is an organic nitrate that is useful in the management of ischemic cardiac related syndromes. Nitroglycerin causes the relaxation of vascular smooth muscle in veins, arteries and arterioles. All nitrates act as prodrugs to cause increases in nitric oxide (NO) formation in vascular smooth muscle cells.(1)   In the overdose setting, this results in increased intravascular volume causing hypotension and a reflex increase in heart rate in an attempt to maintain cardiac output. There is also the potential for nitroglycerin to result in hypotension and bradycardia due to central noradrenergic effects.(2)  In the Central Nervous System nitroglycerin mimics the baroreceptor reflex through penetration into nucleus tractus solitarii, causing central alpha-2 adrenergic stimulation and increasing norepinephrine central activity.

This patient developed hypotension from excessive use of the nitroglycerin ointment. The patient did not respond to conventional therapy using decontamination and fluid resuscitation. When considering vasopressor therapy, it is important to consider receptor selectivity of the various available agents in combination with the pharmacologic effects of nitroglycerin. Suitable choices after an adequate fluid challenge include agonist agents at the peripheral alpha-1 adrenergic receptors without causing agonist effects at beta-2 adrenergic receptors. In addition, beta-1 adrenergic agonism would be desirable for bradycardic patients. Optimum choices in decreasing order include phenylephrine (alpha-1 agonist), norepinephrine and dopamine (alpha-1 and beta-1 agonist), epinephrine (alpha-1, beta-1 and beta-2 agonist) and lastly dobutamine (beta-1 and beta-2 agonist).

Rarely, nitroglycerin excess causes an oxidant stress to iron bound hemoglobin, resulting in the development of methemoglobinemia.(3-4) A decrease in pulse oximetry reading may be seen in these patients and an arterial blood gas calculated saturation may be read as normal. In these cases, it is important to obtain an arterial blood gas reading by a co-oximeter, which measures in addition to hemoglobin and deoxyhemoglobin, carbon monoxide and methemoglobin percentage saturation. In this patient, a co-oximeter saturation of 97% excludes significant methemoglobinemia.

Predisposing factors in this patient, which may have contributed to his poor outcome, are several. This patient was maintained on a beta adrenergic antagonist, which may have blunted his response to hypotension. In addition, his previous surgery and the development of paroxysmal atrial fibrillation requiring amiodarone therapy compromised cardiac function. Lastly, this patient's skin was irritated due to a fungal infection and the resultant decrease in skin integrity could have greatly enhanced the dermal absorption of the nitroglycerin ointment.

A review of the literature using MEDLINE to 1966 reveals no other case reports of accidental substitution of ointments/creams resulting in severe toxicity and possibly death. Safety precautions should be in place to help prevent such events from occurring. In this case, the health care provider was administering what they thought to be a harmless ointment, Nystatin®. Ointments and creams are potentially lethal if used improperly, although many may not recognize the threat. All health care providers, regardless of educational level, should be taught basic concepts of safe drug practices, including but not limited to education concerning checking, double checking and checking again before administering a drug. Labeling and putting limits on amounts of medication available in the patient care area are other ways that safety could be increased.

References

  1. Fung HL, Chung SJ, Bauer JA et al. Biochemical mechanism of organic nitrate action. Am J Cardiol 1992;70:4-10B.
  2. Ma SX, Schmid PG Jr, Long JP. Noradrenergic mechanisms and the cardiovascular actions of nitroglycerin. Life Sciences 1994;55:1595-603.
  3. Fibuch EE, Cecil WT, Reed WA. Methemoglobinemia associated with organic nitrate therapy. Anesth Analg 1979;58:521-523.
  4. Paris PM, Kaplan RM, Steward RD et al. Methemoglobin levels following sublingual nitroglycerin in human volunteers. Ann Emerg Med 1986;15:171-173.

 

 



Int J Med Toxicol 2000; 3(2): 5

This article is located at http://www.ijmt.net/ijmt/3_2/3_2_5.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.